What Is A Lethal Dose Of Hydrocodone?

Published on

Hydrocodone is a long-lasting medication used to treat severe pain. Hydrocodone can be habit-forming, and should only be taken under the correct dose as prescribed by a medical professional.

What Is The Lethal Dose Of Hydrocodone?

Currently, there is no known lethal dose of hydrocodone.

In a study of postmortem hydrocodone concentrations in lethal cases, the average amount of hydrocodone that caused death was found to be 0.47 milligrams per liter (mg/L).

The research is not conclusive on a lethal dose of hydrocodone, so experts recommend that hydrocodone only be taken within the prescribed dose.

Learn more about the lethal doses of commonly abused drugs

Hydrocodone Drug Abuse Can Lead To Fatal Or Non-Fatal Overdose

Hydrocodone is a prescription opioid painkiller available as an extended-release capsule or tablet to be taken orally.

Unfortunately, medical professionals often prescribe Vicodin, a combination of hydrocodone and acetaminophen. Like other opioids, this drug is often misused for its euphoric, pain-relieving, and calming/sedation effects.

Hydrocodone is a long-acting medication, meaning it works in phases to release into the bloodstream gradually after initially taking the medication.

People may abuse the prescription drug by crushing and snorting it to force faster onset of effects, which can risk overdose, especially when combining it with other drugs or alcohol.

Taking one or more central nervous system depressants, like Vicodin and alcohol, risks respiratory depression. When left untreated, this can be fatal.

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Warning Signs Of Hydrocodone Overdose

Respiratory depression is the primary risk of hydrocodone overdose, which is characterized by slow and labored breathing.

This can turn to respiratory arrest, in which breathing ceases altogether. This is potentially fatal, but those under respiratory arrest can be saved if caught early enough.

Other important warning signs of hydrocodone overdose include:

  • solemn behavior
  • coma
  • seizure
  • cold and clammy skin
  • muscle weakness
  • drowsiness
  • narrow or wide pupils
  • slow heartbeat

What To Do If Someone Overdoses On Hydrocodone

If you or a loved one is exhibiting any of these signs, call 911 immediately and administer naloxone if available.

Naloxone can reverse the life-threatening effects of hydrocodone overdose by blocking the harmful effects of opiates.

Get Help For An Addiction To Hydrocodone

It’s never too late to ask for help. If you or a loved one are struggling with hydrocodone addiction, reach out to us.

We will connect you to specialists, treatment facilities, and people who can help. Just call our helpline to get started.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
For 24/7 Treatment Help Call:
(844) 616-3400